Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Jackson, KY

July 29, 2000Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 29, 2000, 5:36 PM EDT for Montgomery County, Powell County, Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 5:36 PM EDT (21:36 UTC)
Expired
Jul 29, 2000, 6:15 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:10 PM EDTThunderstorm WindCountywide, KYTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 292138
SVRJKL
KYC065-109-125-173-197-292215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
536 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESTILL COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF IRVINE
  JACKSON COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MCKEE
  LAUREL COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF LONDON
  MONTGOMERY COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MOUNT STERLING
  POWELL COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF STANTON

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR MOUNT STERLING TO 15      
  MILES WEST OF HIGHTOP...OR FROM MOUNT STERLING TO 10 MILES         
  SOUTHEAST OF SOMERSET...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER ALCORN...BEAN...BLANTON FLATS...BRAZIL AT 545 PM EDT
  OVER ARDERY...CARICO...COW CREEK...DOE CREEK AT 550 PM EDT
  OVER ALUMBAUGH...ARTHURMABEL AT 555 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR KENTUCKY.

LAT...LON 3815 8396 3699 8423 3700 8409 3801 8378

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:16 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 3:16 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT SAT JUL 29 2000

TROUGH CONTINUES TO INFLUENCE THE WEATHER ACROSS THE AREA. MODELS
ALL IN DECENT AGREEMENT. MAIN FOCUS OF HEAVY RAIN WILL BE NORTH OF
THE CWA. SINCE WE HAVE NOT HAD ANY WIDE SPREAD HEAVY RAIN AMOUNTS
WILL NOT GO WITH A FLASH FLOOD WATCH...ALTHOUGH WILL CONTINUE THE
MENTION OF HEAVY RAINS POSSIBLE. SPC TALKING ABOUT A POSSIBLE
WEATHER WATCH SO MAY HAVE TO INCLUDE THE MENTION OF SEVERE STORMS.

TROUGH REMAINS IN THE AREA THROUGH EARLY NEXT WEEK. PRECIP
CHANCES WILL REMAIN IN FORECAST. MODELS BRING IN ANOTHER FRONT TO
THE AREA ON THURSDAY SO EXTENDED SOUNDS LIKE A BROKEN RECORD WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

GUIDANCE NUMBERS SEEM A LITTLE HIGH GIVEN THE CLOUDS AND PRECIP IN
THE AREA FOR THE NEXT COUPLE OF DAYS. WILL CUT THESE NUMBERS
BECAUSE OF THIS.

.JKL...NONE.

HJK

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:38 PM EDTSevere Thunderstorm WarningJKLWolfe37 min
Jul 29, 5:16 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle44 min
Jul 29, 5:36 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel39 min
Jul 29, 5:36 PM EDTSevere Thunderstorm WarningJKLEstill39 min
Jul 29, 6:12 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Rowan48 min
Jul 29, 6:18 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe42 min
Jul 29, 6:29 PM EDTSevere Thunderstorm WarningJKLFleming31 min
Jul 29, 6:35 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry40 min
Jul 29, 6:51 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan39 min
Jul 29, 6:58 PM EDTSevere Thunderstorm WarningJKLElliott32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.